|Average time to progression and viral set point
May 31, 2011
I was diagnosed as HIV+ in March 2009. I'm fairly sure (based on testing schedules) that I was infected about a year before that. I just recently had my labs done and my VL was 892 and my CD4 was 952. My highest VL in the past three years was 1240 and my lowest CD4 has been 550 though both of those were anomalies and my VL tends to hover in the 900 to 1000 range and my CD4s in the 700 to 800 range. I'm just curious if given that my numbers have been stable for the past teo years I can expect to go a bit before I start needing meds or if this is the average one would expect for progression and I can expect a precipitous turn in the near future.
| Response from Dr. McGowan
Thanks for your question.
It is true that the height of the viral load usually correlates negatively with the drop in CD4 count. That means that the higher the viral load the more rapid the drop in CD4 count. This situation can remain stable over several years. There are a few things that can upset the trend: 1) superinfection: This is when a person gets re-infected with HIV on top of their original infection. Sometimes the new virus is not contained as well as the original and the viral load can go up. 2) Change in viral tropism. Tropism describes the pathway that the virus uses to attach to and enter the CD4 cell. The virus can use 1 or both of 2 types of receptors (proteins) on the surface of the CD4 cell to bind to and enter the cell. Most of the time it uses a receptor called CCR5 but sometimes it can shift over and also use the second receptor called CXCR4. When that shift occurs it can lead to an increase in the viral load. This shift in the virus happens in about half of the people with HIV. The longer you have the virus, the higher the chance that the Tropism shift will develop. Keep following up and staying on top of the numbers. We are starting meds sooner now and CD4 count is not the only parameter that we use when we think about starting meds. Talk to your helath care provider.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.